Last update Sept. 9, 2015
It is a barbiturate drug. Because it has a sedative effect, it is being displaced by other anti-epilepsy drugs in the treatment of chronic epilepsy.
Excretion into the breast milk is quite variable with concentrations that could reach clinically significant levels.
A sedative effect in infants from mothers who were treated has been described, as well as Abstinence Syndrome with spasms after sudden weaning, mostly in newborns.
Follow-up for alertness and adequate feeding in the infant is recommended. Plasma level monitoring may be required in infants for both cases in which sedation has occurred or a follow-up for a progressive weaning is desired.
Suggestions made at e-lactancia are done by APILAM team of health professionals, and are based on updated scientific publications. It is not intended to replace the relationship you have with your doctor but to compound it. The pharmaceutical industry contraindicates breastfeeding, mistakenly and without scientific reasons, in most of the drug data sheets.
Your contribution is essential for this service to continue to exist. We need the generosity of people like you who believe in the benefits of breastfeeding.
Thank you for helping to protect and promote breastfeeding.